Alert archive / Nebraska / Freeze Warnings in 2021

Freeze Warning 7, NWS Omaha, NE

October 21, 2021Harrison County, Monona County, Shelby County, Iowa; 10 counties in Nebraska

NWS Omaha, NE issued this freeze warning at Oct 21, 2021, 3:12 AM CDT for Harrison County, Monona County, Shelby County, Iowa; 10 counties in Nebraska. It took effect at Oct 22, 2021, 1:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2021, 3:12 AM CDT (08:12 UTC)
In effect from
Oct 22, 2021, 1:00 AM CDT
Expired
Oct 22, 2021, 10:00 AM CDT
In force
9 hr
Issued by
NWS Omaha, NE

Counties Harrison County, IA, Monona County, IA, Shelby County, IA, Burt County, NE, Butler County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Madison County, NE, Platte County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 52 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WWUS73 KOAX 210812
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
312 AM CDT Thu Oct 21 2021

IAZ043-055-056-NEZ015-031>034-042>045-050-211615-
/O.NEW.KOAX.FZ.W.0007.211022T0600Z-211022T1500Z/
Monona-Harrison-Shelby-Thurston-Madison-Stanton-Cuming-Burt-
Platte-Colfax-Dodge-Washington-Butler-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Pender, Macy, Walthill, 
Winnebago, Norfolk, Stanton, West Point, Wisner, Tekamah, 
Oakland, Lyons, Decatur, Columbus, Schuyler, Fremont, Blair, 
and David City
312 AM CDT Thu Oct 21 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of east central and northeast Nebraska and 
  southwest and west central Iowa.

* WHEN...From 1 AM to 10 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IAZ069-079-080-090-091-NEZ051>053-065>068-078-088>093-211615-
/O.NEW.KOAX.FR.Y.0005.211022T0600Z-211022T1500Z/
Pottawattamie-Mills-Montgomery-Fremont-Page-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
Including the cities of Council Bluffs, Glenwood, Red Oak, 
Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, Wahoo, 
Ashland, Yutan, Omaha, Bellevue, Papillion, La Vista, Seward, 
Milford, Lincoln, Plattsmouth, Nebraska City, Crete, Wilber, 
Fairbury, Beatrice, Tecumseh, Sterling, Auburn, Pawnee City, 
Table Rock, and Falls City
312 AM CDT Thu Oct 21 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM CDT FRIDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of east central and southeast Nebraska and 
  southwest Iowa.

* WHEN...From 1 AM to 10 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
4 follow-up statements
462 
WWUS73 KOAX 211446
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
946 AM CDT Thu Oct 21 2021

IAZ043-055-056-NEZ015-031>034-042>045-050-212300-
/O.CON.KOAX.FZ.W.0007.211022T0600Z-211022T1500Z/
Monona-Harrison-Shelby-Thurston-Madison-Stanton-Cuming-Burt-
Platte-Colfax-Dodge-Washington-Butler-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Pender, Macy, Walthill, 
Winnebago, Norfolk, Stanton, West Point, Wisner, Tekamah, 
Oakland, Lyons, Decatur, Columbus, Schuyler, Fremont, Blair, 
and David City
946 AM CDT Thu Oct 21 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of east central and northeast Nebraska and 
  southwest and west central Iowa.

* WHEN...From 1 AM to 10 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IAZ069-079-080-090-091-NEZ051>053-065>068-078-088>093-212300-
/O.CON.KOAX.FR.Y.0005.211022T0600Z-211022T1500Z/
Pottawattamie-Mills-Montgomery-Fremont-Page-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
Including the cities of Council Bluffs, Glenwood, Red Oak, 
Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, Wahoo, 
Ashland, Yutan, Omaha, Bellevue, Papillion, La Vista, Seward, 
Milford, Lincoln, Plattsmouth, Nebraska City, Crete, Wilber, 
Fairbury, Beatrice, Tecumseh, Sterling, Auburn, Pawnee City, 
Table Rock, and Falls City
946 AM CDT Thu Oct 21 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
FRIDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of east central and southeast Nebraska and 
  southwest Iowa.

* WHEN...From 1 AM to 10 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
880 
WWUS73 KOAX 212006
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
Issued by National Weather Service Hastings NE
306 PM CDT Thu Oct 21 2021

IAZ043-055-056-NEZ015-031>034-042>045-050-220900-
/O.CON.KOAX.FZ.W.0007.211022T0600Z-211022T1500Z/
Monona-Harrison-Shelby-Thurston-Madison-Stanton-Cuming-Burt-
Platte-Colfax-Dodge-Washington-Butler-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Pender, Macy, Walthill, 
Winnebago, Norfolk, Stanton, West Point, Wisner, Tekamah, 
Oakland, Lyons, Decatur, Columbus, Schuyler, Fremont, Blair, 
and David City
306 PM CDT Thu Oct 21 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Portions of east central and northeast Nebraska and 
  southwest and west central Iowa.

* WHEN...From 1 AM to 10 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IAZ069-079-080-090-091-NEZ051>053-065>068-078-088>093-220900-
/O.CON.KOAX.FR.Y.0005.211022T0600Z-211022T1500Z/
Pottawattamie-Mills-Montgomery-Fremont-Page-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
Including the cities of Council Bluffs, Glenwood, Red Oak, 
Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, Wahoo, 
Ashland, Yutan, Omaha, Bellevue, Papillion, La Vista, Seward, 
Milford, Lincoln, Plattsmouth, Nebraska City, Crete, Wilber, 
Fairbury, Beatrice, Tecumseh, Sterling, Auburn, Pawnee City, 
Table Rock, and Falls City
306 PM CDT Thu Oct 21 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of east central and southeast Nebraska and 
  southwest Iowa.

* WHEN...From 1 AM to 10 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Billings Wright
742 
WWUS73 KOAX 220412
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1112 PM CDT Thu Oct 21 2021


IAZ043-055-056-NEZ015-031>034-042>045-050-221215-
/O.CON.KOAX.FZ.W.0007.211022T0600Z-211022T1500Z/
Monona-Harrison-Shelby-Thurston-Madison-Stanton-Cuming-Burt-
Platte-Colfax-Dodge-Washington-Butler-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Pender, Macy, Walthill, 
Winnebago, Norfolk, Stanton, West Point, Wisner, Tekamah, 
Oakland, Lyons, Decatur, Columbus, Schuyler, Fremont, Blair, 
and David City
1112 PM CDT Thu Oct 21 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Portions of east central and northeast Nebraska and 
  southwest and west central Iowa. 

* WHEN...From 1 AM to 10 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IAZ069-079-080-090-091-NEZ051>053-065>068-078-088>093-221215-
/O.CON.KOAX.FR.Y.0005.211022T0600Z-211022T1500Z/
Pottawattamie-Mills-Montgomery-Fremont-Page-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
Including the cities of Council Bluffs, Glenwood, Red Oak, 
Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, Wahoo, 
Ashland, Yutan, Omaha, Bellevue, Papillion, La Vista, Seward, 
Milford, Lincoln, Plattsmouth, Nebraska City, Crete, Wilber, 
Fairbury, Beatrice, Tecumseh, Sterling, Auburn, Pawnee City, 
Table Rock, and Falls City
1112 PM CDT Thu Oct 21 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation. 

* WHERE...Portions of east central and southeast Nebraska and 
  southwest Iowa. 

* WHEN...From 1 AM to 10 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
164 
WWUS73 KOAX 220836
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
336 AM CDT Fri Oct 22 2021

IAZ043-055-056-NEZ015-031>034-042>045-050-221500-
/O.CON.KOAX.FZ.W.0007.000000T0000Z-211022T1500Z/
Monona-Harrison-Shelby-Thurston-Madison-Stanton-Cuming-Burt-
Platte-Colfax-Dodge-Washington-Butler-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Pender, Macy, Walthill, 
Winnebago, Norfolk, Stanton, West Point, Wisner, Tekamah, 
Oakland, Lyons, Decatur, Columbus, Schuyler, Fremont, Blair, 
and David City
336 AM CDT Fri Oct 22 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Sub-freezing temperatures as low as 27.

* WHERE...Portions of east central and northeast Nebraska and 
  southwest and west central Iowa.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IAZ069-079-080-090-091-NEZ051>053-065>068-078-088>093-221500-
/O.CON.KOAX.FR.Y.0005.000000T0000Z-211022T1500Z/
Pottawattamie-Mills-Montgomery-Fremont-Page-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
Including the cities of Council Bluffs, Glenwood, Red Oak, 
Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, Wahoo, 
Ashland, Yutan, Omaha, Bellevue, Papillion, La Vista, Seward, 
Milford, Lincoln, Plattsmouth, Nebraska City, Crete, Wilber, 
Fairbury, Beatrice, Tecumseh, Sterling, Auburn, Pawnee City, 
Table Rock, and Falls City
336 AM CDT Fri Oct 22 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of east central and southeast Nebraska and 
  southwest Iowa.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this freeze warning went out at Oct 20, 11:35 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Oct 20, 11:35 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1135 PM CDT Wed Oct 20 2021

...Updated for 00Z Aviation Forecast Discussion...

.DISCUSSION...
Issued at 332 PM CDT Wed Oct 20 2021

Satellite imagery showing the storm system, currently centered
over southeast SD, that produced latest rainfall was tracking
along the IA/MN border. The back edge of the cloud cover associated
with this system extended from about the Black Hills to northeast
KS.

Dry conditions are expected tonight through Saturday. Cloud cover
will be slow to dissipate as the upper system continues its push
to the east. Slightly lower high temperatures will be on tap
heading into the weekend in response to cooler air mass filling in
behind the exiting system. Conditions are looking favorable for
areas of frost Friday and Saturday morning mainly north of I-80.

Precip chances return Saturday evening. Models prog surface low
pressure organizing over the central High Plains on Saturday with a
strong push of low level moisture into the central Plains. As the
surface low migrates into KS, intense low level theta-E advection
will aid in inducing convection along axis of boundary later
moisture convergence extending from northeast KS into MO.
Convective activity will then spread northward with the warm
front into the CWA during the evening hours. There is somewhat of
a signal for possible severe storms late Saturday afternoon/early
evening mainly over southeast NE. In addition to this, the
environment will be plenty moist as PWs top out around 1.5".
Given this, portions of southeast NE and southwest IA could see
generous rainfall amounts by events end Sunday evening.

Dry conditions expected then Monday and Tuesday as an upper ridge
builds in from the west.

Thu - mid/upper 50s
Fri - upper 50s/mid 60s
Sat - lower/mid 60s
Sun - upper 50s/upper 60s
Mon - lower/mid 60s
Tue - lower/mid 70s
Wed - mid/upper 60s

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1135 PM CDT Wed Oct 20 2021

Delayed the improvement to VFR conditions a bit from the earlier
TAFs. Now expect MVFR conditions to improve to VFR at KOFK and
KLNK in the mid to late morning, with improvement at KOMA in the
early afternoon. If recent RAP time sections profiles of RH are
correct, it could be delayed a few hours longer. Northwest winds
will slowly decrease the next 18 hours.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DEE
AVIATION...Miller
Hazardous weather outlook, Oct 20, 3:35 PM CDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
335 PM CDT Wed Oct 20 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
335 PM CDT Wed Oct 20 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

There is a chance for thunderstorms Saturday night and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 3:12 AM CDTFrost AdvisoryOAXFremont, Mills, Montgomery, Page, Pottawattamie31 hr

Nearby

Freeze Warnings in Nebraska, 2021Freeze Warnings in Iowa, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.